North Dakota, 2004

Tornadoes and Hail in North Dakota, June 23, 2004

June 23, 2004 · NWS FGF · 17 events in 6 counties and zones

14 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 1:25 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 1:25 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 AM CDT WED JUN 23 2004

UNSEASONABLY COOL PATTERN TO CONTINUE...BUT JUST HOW COOL IS THE
MAIN QUESTION ESPECIALLY FOR TONIGHT.  FELT ETA TOO STRONG WITH FRI
WAVE SO WENT CLOSER TO GFS/CANADIAN.

.SHORT TERM...
DEEP TROUGH OVER NRN PLAINS AND SCNTRL CANADA WILL DEEPEN EVEN MORE
TODAY AS HEART OF THE 850-500 MB UPPER COLD POOL DROPS SOUTH INTO
ERN ND AND NRN MN THIS AFTN AND TONIGHT.  UPPER LOW ASSOCIATED WITH
SFC COLD FRONT AND WK LOW WILL PASS SOUTHEAST THRU ERN ND DURING THE
MORNING AND MIDDAY HOURS AND THRU NW/WCNTRL MN THIS AFTN.  COLDEST
500 MB TEMPS (-24 TO -26C) WILL BE OVER NW MN...ALONG WITH CENTER OF
VORT...AND LEFT FRONT OF 300 MB 100 KT JET.  THESE COMBINED WITH SFC
COLD FRONT WILL BRING ENOUGH INSTABILITY AND FORCING TO GENERATE
SOME THUNDER THIS AFTN.  SOME HAILERS VERY POSSIBLE AS ETA BJI
SOUNDING SHOWS FREEZING LEVELS NR 6300 FT.

CONVECTIVE TEMPS TODAY UPPER 50S FAR NORTH TO MID 60S SOUTH...AND
THESE SHOULD BE REACHED.  THUS EXPECT QUITE A BIT CU ALL AREAS
TODAY.  KEPT ISOLD -SHRA ERN ND DUE TO THIS.  UPSTREAM RADARS IN SRN
CANADA SHOWS SOME SPOTTY SHOWERS WITH FRONT.

FOR TONIGHT...LOW TEMPS WILL STRONGLY HINGE OF CLEARING AND WIND.
LOOKS LIKE MAIN SFC HIGH TO BE ANCHORED OVER CNTRL SASK WITH RIDGE
INTO ERN ND.  WOULD EXPECT THIS AREA TO SEE GOOD DEAL OF CLEARING
TONIGHT.  NW MN MORE IFFY AS AREA WILL CONTINUE TO BE IN STRONGER
CYCLONIC FLOW THRU THE NIGHT...AND NEXT VORT MAX APPROACHES THE
MN/MANITOBA BORDER BY 12Z THU.  ATTM THINK ENOUGH CLEARING TO OCCUR
LIKE PAST NIGHTS TO ALLOW TEMPS TO DROP...AND WITH 850 MB TEMPS OF
-2 TO -4 RANGE MANY SITES SHOULD SEE SOME 30S...THOUGH THINK
ANYTHING BLO 35 WILL BE TOUGH.  WINDS ALSO MAY HOLD UP A
BIT...ESPECIALLY NW MN.  RECORDS WILL BE IN JEPARDY THURSDAY
MORNING. PRESENT RECORD LOWS FOR THURSDAY 6/24 INCLUDE...41/1967 AT
THE GFK AIRPORT...40/1958 FOR GRAND FORKS CITY UND/NWS...39/1942 IN
FARGO...AND 38/1958 IN DEVILS LAKE.  WILL HOLD OFF ON FROST MENTION
AND ANY HEADLINES FOR NOW AS JUST DEPENDS ON DEGREE OF CLEARING/WIND.

VORT WILL PASS THRU NRN MN THURSDAY...WITH -26 TO -28C 500 MB
TEMPS.  WILL ADD MENTION OF -SHRA THURSDAY TO NW MN IN AREA OF
GREATEST 85H MOISTURE...BUT COULD SEE ISOLD -SHRA MOST ANYWHERE DUE
TO COLD AIR ALOFT.

YET ANOTHER VORT FOR THU NIGHT INTO FRIDAY TO AFFECT MAINLY NRN MN.
WILL ADD MENTION OF -SHRA TO THIS AREA TOO.  ETA MORE AGRESSIVE IN
BRINGING PCPN TO MOST OF THE FCST AREA FRIDAY...BUT GFS/CANADIAN
HOLDS IT MAINLY BDE-BJI EAST.  WILL SIDE WITH THIS SOLN FOR NOW.

.LONGER TERM...
NO CHANGES MADED.  NEW GFS SOLN APPEARS TO FOLLOW CURRENT FCST WELL
WITH HIGH PRESSURE THIS WEEKEND AND WARMING BACK UP TO NR NORMAL
LEVELS BY TUE-WED NEXT WEEK. KEPT IT DRY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jun 23, 5:20 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT WED JUN 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231420-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON
OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE
INCH MAY OCCUR.  A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA
THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND
THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE
AFTERNOON.  VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE
ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY
THUNDERSTORM THAT MAY FORM.  THE THREAT FOR THUNDER WILL END BY 4 PM.

TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE
VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST
WIND OF 5 TO 15 MPH.  WHILE LOCAL AREAS SAW FROST WEDNESDAY
MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING
IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS
ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO
FAR. STAY TUNED FOR LATER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON.

RIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Walsh

When
June 23, 8:30 AM CST
Where
Walsh County, 3 mi NE of Edinburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.533, -97.800

Hail, Walsh

When
June 23, 8:45 AM CST
Where
Walsh County, Grafton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.417, -97.400

Hail, Nelson

When
June 23, 8:57 AM CST
Where
Nelson County, 2 mi SSE of Dahlen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.117, -97.917

Hail, Walsh

When
June 23, 9:10 AM CST
Where
Walsh County, 2 mi E of Warsaw
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.300, -97.200

Hail, Grand Forks

When
June 23, 9:40 AM CST
Where
Grand Forks County, Arvilla
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
47.917, -97.500

Hail, Grand Forks

When
June 23, 9:40 AM CST
Where
Grand Forks County, Larimore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.900, -97.633

Tornado, Grand Forks

When
June 23, 9:44 AM CST to 9:50 AM CST
Where
Grand Forks County, 4 mi S of Arvilla
Rating
F1
Path length
6 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
47.867, -97.500

An intermittent track was found from 3.5 miles south of Arvilla to 8 miles south of Emerado. Numerous large trees were snapped off or uprooted in shelterbelts and farm yards. Several two inch diameter branches impaled in the side of a trailer house. A nearby empty 500 gallon fuel tank was thrown 20 yards from its stand.

Hail, Grand Forks

When
June 23, 9:50 AM CST
Where
Grand Forks County, Grand Forks Afb
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.950, -97.400

Hail, Grand Forks

When
June 23, 9:53 AM CST
Where
Grand Forks County, Grand Forks Afb
Measured
1.5 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.950, -97.400

Hail, Steele

When
June 23, 10:05 AM CST
Where
Steele County, 16 mi NE of Finley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.683, -97.600

Hail, Steele

When
June 23, 10:05 AM CST
Where
Steele County, 18 mi ENE of Sharon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.700, -97.550

Hail, Grand Forks

When
June 23, 10:10 AM CST
Where
Grand Forks County, 1 mi S of Grand Forks
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.900, -97.050

Hail, Grand Forks

When
June 23, 10:12 AM CST
Where
Grand Forks County, 12 mi W of Grand Forks Afb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.950, -97.667

Tornado, Grand Forks

When
June 23, 10:15 AM CST to 10:20 AM CST
Where
Grand Forks County, 3 mi N of Holmes
Rating
F1
Path length
6.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
47.750, -97.300

An intermittent track was found from 2.5 miles north of Holmes to 6 miles east of Holmes. Numerous large trees were snapped off or uprooted in shelterbelts and farm yards. A large trampoline was thown over a house and demolished. Metal soffit, gutters, and shingles were torn off a second house.

Hail, Traill

When
June 23, 10:30 AM CST
Where
Traill County, 5 mi SE of Mayville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.450, -97.233

Hail, Traill

When
June 23, 10:55 AM CST
Where
Traill County, 4 mi E of Hillsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.400, -96.983

Thunderstorm Wind, Cass

When
June 23, 11:55 AM CST
Where
Cass County, Fargo
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.867, -96.783

A tree fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409444, 5409445, 5409446, 5409447, 5409448, 5409449, 5409450, 5409451, 5409452, 5409453, 5409454, 5409455, 5409456, 5409512, 5409661, 5409662, 5409663.